Alexion Pharmaceuticals has issued the third recall since August of its sole approved drug Soliris after visible particles were seen in some vials during periodic testing. If injected, the particles could pose safety risks to patients in two general areas – first it could cause immune reaction and blood clots. Secondly, particles could cause blockage of blood flow in vessels, which could be life threatening.
Soliris is approved as a treatment for patients with paroxysmal nocturnal hemoglobinuria (PNH), a rare, acquired, potentially life-threatening blood disease; and patients with atypical hemolytic uremic syndrome, (aHUS), a rare disease in children that causes kidney failure and high blood pressure.
Alexiron issued a recall of Soliris in August 2013, followed by a second recall in November 2013. The company says it believes it has identified the process component that resulted in the presence of the visible particles and has implemented a change to the process.
The drug company says it does not anticipate the recall causing interruption to patient supply. Alexiron also says it does not anticipate any financial impact as a result of the recall.
To date, there have been no adverse events reported in connection with the recall. Any patients who have received treatment with Soliris and have experienced any side effects should report them to the Food and Drug Administration MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.